Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 73, NWS Wichita, KS

May 15, 2018Labette County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 15, 2018, 4:52 PM CDT for Labette County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2018, 4:52 PM CDT (21:52 UTC)
Expired
May 15, 2018, 5:30 PM CDT
In force
38 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Labette County, KS

The radar

The Tulsa radar (KINX), 107 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1845 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

707 
WUUS53 KICT 152152
SVRICT
KSC099-152230-
/O.NEW.KICT.SV.W.0073.180515T2152Z-180515T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
452 PM CDT TUE MAY 15 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southeastern Labette County in southeastern Kansas...

* Until 530 PM CDT

* At 452 PM CDT, a severe thunderstorm was located near Altamont,
  moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Oswego, Chetopa, Altamont, Bartlett and Labette. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9525 3714 9537 3726 9520 3718 9507
      3700 9507
TIME...MOT...LOC 2152Z 317DEG 10KT 3715 9523 

HAIL...1.00IN
WIND...60MPH
 
$$

MCGUIRE
2 follow-up statements
553 
WWUS53 KICT 152209
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
509 PM CDT TUE MAY 15 2018

KSC099-152230-
/O.CON.KICT.SV.W.0073.000000T0000Z-180515T2230Z/
Labette KS-
509 PM CDT TUE MAY 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN LABETTE COUNTY...

At 509 PM CDT, a severe thunderstorm was located near Chetopa, moving
southeast at 15 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Chetopa and Bartlett. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9525 3710 9522 3717 9517 3712 9507
      3700 9507
TIME...MOT...LOC 2209Z 319DEG 12KT 3708 9516 

HAIL...0.88IN
WIND...60MPH
 
$$

MCGUIRE
743 
WWUS53 KICT 152221
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
521 PM CDT TUE MAY 15 2018

KSC099-152231-
/O.EXP.KICT.SV.W.0073.000000T0000Z-180515T2230Z/
Labette KS-
521 PM CDT TUE MAY 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LABETTE COUNTY
WILL EXPIRE AT 530 PM CDT...
        
The storm which prompted the warning has weakened below severe 
limits, and will exit the warned area. Therefore, the warning will 
be allowed to expire.

LAT...LON 3700 9525 3710 9522 3717 9517 3712 9507
      3700 9507
TIME...MOT...LOC 2221Z 317DEG 10KT 3706 9514 

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:59 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 15, 2:59 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
259 PM CDT Tue May 15 2018

.SHORT TERM...(This evening through Friday night)
Issued at 256 PM CDT Tue May 15 2018

Besides a few lingering showers this morning across southern
Kansas, today has been mostly dry across the forecast area as the
surface front that has been the source of showers and storms over
the past couple of days has sagged further to our south. The
forecast for this afternoon and early evening is a little tricky,
however, because the surface front has migrated to our south but
meso-analysis shows CAPE values nearing 2000 J/kg this afternoon
between 21z and 00z in far southeast Kansas. Although it is
unlikely that there will be sufficient convergence to initiate
showers or storms, with cloud cover on a downward trend, daytime
heating may be able to initiate an isolated shower/storm or two in
southeast KS over the next few hours, so have left a slight to
isolated mention in the forecast through 00z but confidence in
this remains low.

Tomorrow, there will be more chances for showers and a few
scattered thunderstorms. A vorticity max located in eastern
Colorado, western Oklahoma, and northern Texas along a dry-line
looks to be the best location for convective activity and the
initiation of stronger or severe storms. Closer to home, a few
showers and thunderstorms may propagate eastward into the
forecast area, but these storms are not expected to be severe at
that time.

Models are still in agreement that a brief period of upper ridging
will move over the area on Thursday and should keep the forecast
dry, providing a day of relief from chances of showers and storms.

.LONG TERM...(Saturday through Tuesday)
Issued at 256 PM CDT Tue May 15 2018

The forecast begins to get a little more interesting again on
Friday, as a triple point is forecast to be situated over western
Kansas. It is possible that we could see a few strong or severe
storms by Friday afternoon in central Kansas, though the bulk of
the activity appears that it will stay to our west. The current
Day 4 outlook includes central Kansas in a 15% risk.

Another round of strong or possibly severe thunderstorms will be
possible on Saturday afternoon and evening as well, with models
showing strong convergence along a line extending from northeast
to southwest Kansas and CAPE near 3000J/kg. Though points further
south and east may have quite a bit of convective inhibition to
overcome, the capping looks to be much weaker in central Kansas.
Have kept the best chance for storms in this area for now, but it
is still a ways out so the exact location and coverage is subject
to change over the next few days.

The pattern looks to get a little less active heading into the
latter portion of the weekend and the start of the workweek,
though there is quite a bit of disagreement among the models at
this time.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 613 AM CDT Tue May 15 2018

Scattered MVFR and IFR conditions currently reign over the region
this morning from last night thunderstorm activity. There still is
some thunderstorm activity in South Central Kansas this morning
but this activity is not expected to affect any terminals. VFR
conditions will return to all terminals by mid to late morning.
VFR conditions are expected to continue through the remainder of
the TAF period.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    63  83  63  86 /  10  20  10  10
Hutchinson      61  82  60  86 /  10  30  10  10
Newton          62  82  61  85 /  10  20  10  10
ElDorado        63  81  62  85 /  10  20  10  10
Winfield-KWLD   63  83  62  86 /  20  20  20  10
Russell         58  81  58  86 /  10  30  10  10
Great Bend      59  80  59  85 /  20  30  10  10
Salina          58  83  60  87 /  10  20  10  10
McPherson       60  82  60  86 /  10  20  10  10
Coffeyville     64  83  62  86 /  20  20  20  10
Chanute         63  82  62  85 /  10  20  10  10
Iola            62  82  61  85 /  10  20  10  10
Parsons-KPPF    64  82  62  86 /  20  20  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...TAV
LONG TERM...TAV
AVIATION...ELM
Hazardous weather outlook, May 15, 3:32 PM CDT, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
332 PM CDT Tue May 15 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-162045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
332 PM CDT Tue May 15 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated storms are possible this afternoon and early evening,
across mainly southeast Kansas. If storms develop, a few could be
strong. Small hail and 50 mph winds will be possible with the
stronger storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered storms will be possible on Wednesday across most of the
area, with the stronger storms capable of nickel size hail and 50
mph winds.

Storms will remain in the forecast for Friday and
again on Saturday into Saturday night. Strong storms will be
possible with any of this activity. A couple of severe storms with
hail up to 1 inch and wind gusts up to 60mph cannot be ruled out in
central Kansas.

Scattered storms will be possible again Monday afternoon and evening
across much of the area. A few strong storms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:08 PM CDTSevere Thunderstorm WarningICTChase, Greenwood, Marion67 min
May 14, 7:14 PM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson, Woodson61 min
May 14, 7:16 PM CDTSpecial Weather StatementICTCowley29 min
May 14, 7:27 PM CDTSevere Thunderstorm WarningICTButler, Cowley33 min
May 14, 7:30 PM CDTSevere Thunderstorm WarningICTCowley45 min
May 14, 7:42 PM CDTSevere Thunderstorm WarningICTButler, Chase, Marion33 min
May 14, 7:47 PM CDTSevere Thunderstorm WarningICTLabette, Neosho58 min
May 14, 8:06 PM CDTAreal Flood WarningICTAllen, Butler, Chase, Greenwood, Woodson12 hr
May 14, 8:13 PM CDTSpecial Weather StatementICTHarper32 min
May 14, 8:16 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood, Woodson59 min
May 14, 8:18 PM CDTSevere Thunderstorm WarningICTCowley27 min
May 14, 8:22 PM CDTSevere Thunderstorm WarningICTHarper, Sumner68 min
May 14, 8:27 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick63 min
May 14, 8:52 PM CDTSevere Thunderstorm WarningICTButler, Greenwood, Woodson23 min
May 14, 8:55 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley65 min
May 14, 8:58 PM CDTTornado WarningICTHarper, Sumner11 min
May 14, 9:13 PM CDTSevere Thunderstorm WarningICTAllen, Butler, Elk, Greenwood, Wilson, Woodson17 min
May 14, 9:26 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Harper, Sedgwick, Sumner64 min
May 14, 9:28 PM CDTSevere Thunderstorm WarningICTAllen, Butler, Cowley, Elk, Greenwood, Wilson and 1 more62 min
May 14, 9:44 PM CDTTornado WarningICTCowley31 min
May 14, 9:56 PM CDTTornado WarningICTCowley18 min
May 14, 10:08 PM CDTSevere Thunderstorm WarningICTAllen, Chautauqua, Cowley, Elk, Labette, Montgomery and 3 more67 min
May 14, 10:16 PM CDTTornado WarningICTChautauqua, Cowley28 min
May 14, 10:31 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley29 min
May 14, 10:46 PM CDTSpecial Weather StatementICTButler, Chase44 min
May 14, 11:04 PM CDTSpecial Weather StatementICTSedgwick26 min
May 14, 11:14 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho, Wilson61 min
May 14, 11:48 PM CDTSpecial Weather StatementICTCowley27 min
May 14, 11:52 PM CDTSpecial Weather StatementICTKingman, Reno38 min
May 15, 12:09 AM CDTSpecial Weather StatementICTChase36 min
May 15, 12:15 AM CDTAreal Flood WarningICTCowley3 hr
May 15, 12:22 AM CDTSevere Thunderstorm WarningICTHarper40 min
May 15, 12:40 AM CDTSpecial Weather StatementICTSedgwick, Sumner50 min
May 15, 1:03 AM CDTSpecial Weather StatementICTHarper27 min
May 15, 1:14 AM CDTSpecial Weather StatementICTSumner46 min
May 15, 1:17 AM CDTSpecial Weather StatementICTChase43 min
May 15, 2:04 AM CDTSpecial Weather StatementICTElk, Greenwood41 min
May 15, 2:39 AM CDTSpecial Weather StatementICTMontgomery, Wilson, Woodson51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.